Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 14, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 29, 1998, 7:11 PM CST for Clark County, Taylor County, Wisconsin. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1998, 7:11 PM CST (01:11 UTC)
- Expired
- Mar 29, 1998, 8:15 PM CST
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Clark County, WI, Taylor County, WI
The radar
The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 7:15 PM CST | Hail 0.75 | Thorp, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 2:45 PM CST | Tornado Watch | SPC | 6 hr |
| Mar 29, 3:15 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 602 m²/s²
- 0-3 km storm-relative helicity
- 864 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 300112
SVRLSE
WIC019-119-300215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
711 PM CST SUN MAR 29 1998
* SEVERE THUNDERSTORM WARNING FOR
TAYLOR COUNTY - NORTH CENTRAL WISCONSIN
NORTHERN CLARK COUNTY - CENTRAL WISCONSIN
* UNTIL 815 PM CST
* SOME LOCATIONS AFFECTED
GILMAN
THORP
LUBLIN
* AT 710 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL SEVERE THUNDERSTORMS 25 MILES EAST OF EAU CLAIRE...
JUST SOUTH OF WILSON. THESE STORMS WERE MOVING NORTHEAST AT 45
MPH.
* THESE STORMS WILL BE NEAR THORP BY 720 PM AND LUBLIN BY 730 PM.
IF YOU ARE NEAR THIS DANGEROUS STORM...TAKE COVER IMMEDIATELY IN
THE LOWEST FLOOR AND INNER MOST ROOM OF A BUILDING.
SHEA/NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:00 PM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Mar 29, 3:00 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CST SUN MAR 29 1998 ...MAIN FORECAST CHALLENGE THIS EVENING AND TONIGHT WILL BE SEVERE CONVECTION... LATEST TRENDS INDICATE SEVERE POTENTIAL INCREASING ACROSS ARX COUNTY WARNING AREA ALONG WARM FRONT. MAIN THREAT HAS BEEN MOSTLY LARGE HAIL BUT SHOULD INCLUDE TORNADIC ACTIVITY AS SHEER PROFILES INCREASE. ARX 88D INDICATING SEVERAL SEVERE CELLS. SECONDARY SURFACE WARM FRONT HAS DEVELOPED AND IS NOW MOVING NORTH THROUGH THE CWA. THIS SHOULD CONTINUE THROUGHT THE EVENING. LATEST RUC SHOWING MAX PRESSURE FALL BULLSEYE RIGHT OVER CWA. MID 70 DEGREE AIR AND AROUND 60 DEGREE DEWPOINTS HAS ADVECTED IN FROM THE SOUTH. SATELLITE SHOWS CLEAR SKIES IN SOUTHERN PORTION OF CWA. FORECAST SOUNDINGS SHOW GOOD SEVERE POTENTIAL CONTINUING INTO THE EARLY MORNING HOURS. WITH GOOD HEATING AND GOOD SURFACE MOISTURE FLUX CONVERGENCE CONTINUING... EXPECT ACTIVITY TO CONTINUE AND WILL INDICATE IN SUGGESTIONS. NGM MOS ACCEPTED. KRC
In the hours before
Local storm report, Mar 29, 4:16 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
416 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 PM HAYFIELD MN .88 INCH HAIL
03/29/98 DODGE
0400 PM SALEM CORNERS MN .88 INCH HAIL
03/29/98 OLMSTED
0402 PM BYRON MN .75 INCH HAIL
03/29/98 OLMSTED
TMCLocal storm report, Mar 29, 5:18 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
518 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM ROCHESTER MN .75 INCH HAIL
03/29/98 OLMSTED
0415 PM 6NW BYRON MN 2.5 INCH HAIL
03/29/98 OLMSTED
0419 PM MANTORVILLE MN 1.75 INCH HAIL
03/29/98 DODGE
0426 PM ROCHESTER MN 1.5 INCH HAIL
03/29/98 OLMSTED
0427 PM 2N ROCHESTER MN 2 INCH HAIL
03/29/98 OLMSTED
0450 PM ZUMBRO FALLS MN 1.75 INCH HAIL
03/29/98 WABASHA
0451 PM ALMA WI .75 INCH HAIL
03/29/98 BUFFALO
0507 PM 3N WABASHA MN TORNADO
03/29/98 WABASHA
0515 PM 1S MAXVILLE WI V TORNADO
03/29/98 BUFFALO
KRC/DBSpecial weather statement, Mar 29, 5:34 PM CST, 1 hour 37 minutes before
WIZ017-029-300035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 534 PM CST SUN MAR 29 1998 ...CLARK COUNTY IS IN A TORNADO WATCH AND TAYLOR COUNTY IS IN A SEVERE THUNDERSTORM WATCH... THUNDERSTORMS ROLLING THROUGH WEST CENTRAL WISCONSIN ARE MOVING NORTHEAST AND MAY AFFECT CLARK AND TAYLOR COUNTIES IN NORTH CENTRAL WISCONSIN OVER THE NEXT 2 HOURS. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. SHEA
Special weather statement, Mar 29, 5:58 PM CST, 1 hour 13 minutes before
MNZ079-086>088-WIZ032-300045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 558 PM CST SUN MAR 29 1998 ...STRONG THUNDERSTORMS ROLLING ACROSS SOUTHEAST MINNESOTA... AT 555 PM...A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDED FROM NORTH OF ROCHESTER TO INTO WESTERN WABASHA COUNTY. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 40 MPH ALONG WITH VERY HEAVY RAIN. AS THESE STORMS MOVE EAST AT 35 MPH...RESIDENTS OF WABASHA COUNTY AND PARTS OF WEST CENTRAL WISCONSIN CAN EXPECT ANOTHER ROUND OF ADVERSE WEATHER. A TORNADO WATCH REMAINS IN EFFECT. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. SHEA(
Special weather statement, Mar 29, 6:28 PM CST, 43 minutes before
WIZ032-033-300100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 628 PM CST SUN MAR 29 1998 AT 625 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING ACROSS NORTH BUFFALO COUNTY...ABOUT 20 MILES SOUTHWEST OF EAU CLAIRE WISCONSIN. THE STRONGEST STORM WAS JUST WEST OF MONDOVI. THESE STORMS CONTINUED TO MOVE NORTHEAST AT 40 MPH AND WILL AFFECT THE MONDOVI AREA AND POSSIBLY NORTHERN TREMPEALEAU COUNTY THROUGH 7PM. A TORNADO WATCH REMAINS IN EFFECT. CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER AND POSSIBLE TORNADO DEVELOPMENT. REMAIN ALERT AND KEEP AN EYE TO THE SKY. SHEA
Special weather statement, Mar 29, 6:38 PM CST, 33 minutes before
IAZ029-030-WIZ061-300135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 638 PM CST SUN MAR 29 1998 ...TORNADO WATCH IN EFFECT FOR FAYETTE... CLAYTON... AND GRANT COUNTIES HAS BEEN DISCONTINUED... AT 630 PM CST NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED THUNDERSTORMS DEVELOPING AND MOVING NORTHEAST ACROSS NORTHEASTERN IOWA... SOUTHEASTERN MINNESOTA... AND SOUTHWESTERN WISCONSIN. A FEW OF THESE STORMS HAVE PRODUCED SEVER$E WEATHER INCLUDING LARGE HAIL... AND TORNADOES. HOWEVER... THE THREAT AREA HAS MOVED NORTH OF THE AREA AND SEVERE THUNDERSTORMS ARE NOT ANTICIPATED DURING THE NEXT FEW HOURS. KRC
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 6:05 PM CST | Severe Thunderstorm Warning | ARX | Taylor | 55 min |
| Mar 29, 6:31 PM CST | Tornado Warning | ARX | Buffalo | 29 min |
| Mar 30, 2:50 PM CST | Severe Thunderstorm Warning | ARX | Grant | 60 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.